If you are already doing hormone therapy and are haunted by the ever-shifting opinions over its safety, or merely feel that the worst of your menopause symptoms may be over, the best way to stop the drugs is to taper off gradually. Gynecologists suspect that hot flashes and other vasomotor symptoms are caused more by hormonal fluctuations rather than lack of hormones in the body, so lowering the dose very slowly makes sense. As with so many menopause-related issues, there are no conclusive studies yet, so gynecologists say that most of their advice stems from clinical experience with their patients.
When the Womens’ Health Initiative study came out in 2002, doctors often suggested that patients end their HT regime by taking the medication every other day for six weeks and then stopping. Many gynecologists now believe the brain can’t adjust to change that fast. “Tapering off hormones in sex weeks just doesn’t make any sense,” says Jan Shifren, MD, associate professor of gynecology at Harvard University. “If you stop taking hormones, hot flashes may not even return for several weeks.” She recommends that you not decrease the dose further until you’ve been comfortable on a previously lowered dose for two or three months. But if you need to go off HT fast (for instance, you’ve been diagnosed with breast cancer), and begin to experience severe symptoms, SSRI antidepressants (like Prozac) can help you with hot flashes.
Shifren says estrogen patches are a great product for weaning because there are so many different strengths, and because they deliver a steady stream of the hormone in the blood. But oral estrogen products also come in many doses, and some tablets can be scored and split into smaller dosages when you’re weaning yourself off them.
If hot flashes don’t return after you stop hormones, but you start to experience vaginal dryness and pain during intercourse, Shifren suggests trying low doses of topical estrogen applied to the vagina.
It’s best to pick the least stressful time possible when starting to wean yourself. If you are going through a divorce or sending your oldest child off to college, put it off for several months. “I have one rule,” adds Yale gynecologist Mary Jane Minkin. “Never fool around with your estrogen dose in the summer, when heat induces hot flashes. If a woman wants to start tapering, I always suggest she do it in October or November.”